Oklahoma, 2015

Flash Flooding in Oklahoma, June 15, 2015

June 15, 2015 · NWS TSA · 2 events in 2 counties and zones

A weak frontal boundary stretched across northeastern Oklahoma during the afternoon hours of June 15th. Widespread thunderstorms developed near this boundary with the approach of an upper level disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A weak frontal boundary stretched across northeastern Oklahoma during the afternoon hours of June 15th. Widespread thunderstorms developed near this boundary with the approach of an upper level disturbance. Locally heavy rainfall from this activity resulted in flash flooding across portions of northeastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 15, 1:38 PM CST, 22 minutes earlier.

Area forecast discussion, Jun 15, 1:38 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
238 PM CDT MON JUN 15 2015

.DISCUSSION...
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS THROUGH THURSDAY. SIGNIFICANT AND POTENTIALLY
LIFE THREATENING FLASH FLOODING WILL BE POSSIBLE INCLUDING MAIN-
STEM RIVER FLOODING...ESPECIALLY WED/THU AS TROPICAL SYSTEM LIFTS
NORTH INTO THE AREA.

BANDS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ONGOING
ACROSS THE REGION THIS AFTERNOON. PW'S REMAIN HIGH...IN THE 1.9
TO 2.0 INCH RANGE. THE HEAVY RAINFALL THREAT WILL CONTINUE AT
LEAST THROUGH THE EVENING HOURS. WEAK FRONTAL BOUNDARY WILL
APPROACH NORTHEAST OKLAHOMA INTO TUESDAY AND WILL PROVIDE THE
FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGH THE DAY.

ALTHOUGH TIMING DIFFERENCES REMAIN IN A FEW OF THE OPERATION
MODELS...REMNANTS OF TROPICAL SYSTEM EXPECTED TO MOVE OUT OF THE
GULF OF MEXICO AND INTO EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
WEDNESDAY INTO THURSDAY. ECMWF REMAINS THE OUTLIER CONCERNING
TIMING AND IS MUCH SLOWER WITH PROGRESSION OF LOW. TRENDED CLOSER
TOWARDS THE GFS SOLUTION WHICH IS FASTER BUT NOT AS FAST AS LATEST
12Z NAM. WIDESPREAD 4 TO 7 INCHES WILL BE COMMON ACROSS THE WATCH
AREA WITH LOCALLY HIGHER AMOUNTS TO AROUND 10 INCHES. GIVEN THE
CURRENT PROJECTED FORECAST TRACK...HIGHEST RAINFALL AMOUNTS ARE
EXPECTED ACROSS SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. IT IS
POSSIBLE THAT HEAVIER RAINFALL AXIS COULD SHIFT/EXPAND FURTHER
NORTH DEPENDING ON HOW TROPICAL SYSTEM EVOLVES OVER THE NEXT 24
HOURS.

LINGERING PRECIPITATION CHANCES WILL CONTINUE THROUGH THE WEEKEND
AS A MOIST AIR-MASS REMAINS IN PLACE. UPPER RIDGE WILL BUILD OVER
THE SOUTHERN PLAINS INTO NEXT WEEK WITH HOT/HUMID CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   71  82  71  82 /  60  60  60  80
FSM   73  85  73  85 /  60  80  80  80
MLC   71  81  72  81 /  60  80  80  80
BVO   69  82  69  82 /  60  60  50  60
FYV   69  80  69  80 /  60  80  80  80
BYV   69  81  69  81 /  60  90  80  90
MKO   71  82  70  82 /  60  80  80  80
MIO   69  83  69  83 /  60  70  70  80
F10   71  82  71  82 /  60  70  80  80
HHW   72  83  72  83 /  60  80  80  80

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...05
LONG TERM....12
Hazardous weather outlook, Jun 15, 1:14 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
214 PM CDT MON JUN 15 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
214 PM CDT MON JUN 15 2015

...SIGNIFICANT FLASH FLOODING AND RIVER FLOODING POSSIBLE BY MID
WEEK...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...MAINLY NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
	ONSET...ONGOING.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON...WITH SOME OF THE ACTIVITY LIKELY CONTINUING INTO
THE OVERNIGHT HOURS. A FEW OF THE STRONGER STORMS MAY PRODUCE WIND
GUSTS TO 45 MILES AN HOUR THIS AFTERNOON BUT NO ORGANIZED SEVERE
WEATHER IS EXPECTED. LOCALLY HEAVY RAINFALL IS EXPECTED AS
WELL...WITH LOCAL AMOUNTS OF 1 TO 2 INCHES LIKELY ESPECIALLY
ACROSS NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
FRIDAY THROUGH SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE REMAINS OF A TROPICAL SYSTEM ARE FORECAST TO MOVE OUT OF THE
GULF OF MEXICO AND INTO PARTS OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS BY MID WEEK. SEVERAL INCHES OF RAIN WILL BE LIKELY ACROSS
PARTS OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS ALONG WITH THE
POTENTIAL OF FLASH FLOODING AND RIVER FLOODING. UNCERTAINTIES
STILL PERSIST CONCERNING THE EXACT TRACK OF THIS SYSTEM...AND
PRECIPITATION TIMING AND AMOUNTS WILL CONTINUE TO BE REFINED OVER
THE NEXT FEW DAYS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGEMENT GROUPS SHOULD PREPARE FOR THE POSSIBILITY OF
ADDITIONAL HEAVY RAINFALL...FLASH FLOODING AND RIVER FLOODING INTO
THE MIDDLE PART OF THIS WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Tulsa radar (KINX), 69 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Okmulgee

When
June 15, 2:00 PM CST to 6:00 PM CST
Where
Okmulgee County, 0.97 mi WSW of Beggs to 2.83 mi ESE of Beggs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.724, -96.085

Several roads were flooded and impassable.

Flash Flood, Tulsa

When
June 15, 2:09 PM CST to 7:00 PM CST
Where
Tulsa County, 1.71 mi W of Atlantic to 2.38 mi SW of Atlantic
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.916, -95.850

Portions of several roads were flooded from Highway 64 to E 191st Street South between S Mingo Road and S Garnett Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588056, 588057.